WEST SPRINGFIELD, Mass. (WWLP) – The drug Narcan can reverse the effects of an overdose and save a heroin addict’s life, but there is a very small window of time it can be administered, and it’s not the last step to be taken.
Opioid overdoses impact the whole community. West Springfield Deputy Fire Chief Steven Manchino said a particularly deadly strain of heroin, like Hollywood heroin, can tie up the city’s entire ambulance services. “You’re getting these back to back overdose calls, you’re not providing the same service to the rest of the residents of the community as well,” Manchino said. He said first responders are constantly using the overdose reversal drug Narcan. Family and friends of heroin addicts can also administer Narcan, but there’s an important step they need to take after spraying the liquid up the patient’s nose during an overdose.
“Narcan has a half-life which means it lasts less or not as long as the opiates or opioids, so what happens is, after the Narcan wears off, the opioids will then take over those receptor sites and then the overdose then once again ensues,” said Manchino. He said sometimes, family will think the patient is relaxing after an overdose, but really, he or she could be falling asleep and dying from a relapse of the heroin’s effects.
Doctors and first responders say it is crucial to always call 9-1-1 or bring an overdose patient to the emergency room, even after administering Narcan. That way, the hospital can monitor any possible second overdoses and administer more drugs.
Baystate Medical Center Chief of Emergency Medicine Dr. Joseph Schmidt said in recent months, he’s noticed more overdoses due to an increase in addiction cases and more potent strains of heroin. He said there’s no easy, long-term cure. “Decreasing the number of people who are addicted, intervening in terms of the supply and then having more available rescue medications and training and all that sort of things,” said Dr. Schmidt. The best cure, he added, is preventing addiction in the first place.